Heavy Snow, East Slopes Northern Cascades
- When
- December 6, 4:00 AM PST to December 7, 1:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
Seven to fifteen inches of heavy wet snow fell across the area.
A deep fetch of moisture streaming into the region from west, northwest ahead of a developing offshore ridge lead to an extended period of snow across the East Slopes of the Washington Cascades. Despite the westerly flow aloft, sufficient cold air damming east of the Cascade Crest resulted in heavy wet snow over the area with snowfall amounts ranging between seven to fifteen inches.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A deep fetch of moisture streaming into the region from west, northwest ahead of a developing offshore ridge lead to an extended period of snow across the East Slopes of the Washington Cascades. Despite the westerly flow aloft, sufficient cold air damming east of the Cascade Crest resulted in heavy wet snow over the area with snowfall amounts ranging between seven to fifteen inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 6, 3:41 AM PST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
341 AM PST Thu Dec 6 2012
.SYNOPSIS...
A pair of weather systems will drop into the region on Today and
Friday. This will likely deliver widespread light snow to the
eastern third of Washington and most of the Idaho Panhandle. Other
weak disturbances can be expected through the weekend into early
next week. This will include a small threat of freezing rain late
Sunday.
&&
.DISCUSSION...
Today and tonight...The atmosphere behind yesterdays cold front has
become well established over the Inland NW with temperatures more
closely resembling what they should be during the first week of
December...in other words near or below freezing. This will prove
important during the next 24 hours as yet another system moves in
from the eastern Pacific. Unlike the systems earlier this
week...this one will feature much less moisture and significantly
cooler temperatures. Looking at the latest water vapor imagery
there was a broad swath of moisture fixed between 45-50N streaming
steadily ESE toward the PacNW. Meanwhile there was a sheared out
vorticity lobe rapidly heading toward Vancouver Island. This lobe
will move into the Cascades by midday...and into north Idaho by
late afternoon/evening. Isentropic ascent and hence precipitation
from this feature will generally begin near the Cascades early and
spread across locations north of Highway 2 during the day. It will
then slowly spread southeastward during the late afternoon and
into the night. The ascent will not be strong...as there is very
little in the way of frontogenetic lifting. What will aid the
process though is some moderate upper level difluence on the left
front quadrant of the upper level jet. Overall the lifting through
the key dendritic layer really never gets strong (that occurs on
Friday)...however we will see persistent weak to moderate ascent
until the shortwave passes to our east. This scenario will result
in a a widespread light to moderate precipitation event...with
most of it occurring near the Cascades...NE corner of Washington
and most of Idaho Panhandle. QPF amounts will generally range from
.15-30" over NE WA and the northern Panhandle...with amounts
ranging from .25-.50" over the central ID Panhandle and even
heavier amounts near the Cascade Crest. Since most of this will
fall as snow over the northern zones...we have opted to issue a
winter weather advisory for snow over WAZ037 and IDZ001 (in
addition to the one issued earlier for the Cascades). Snow amounts
could prove marginal...especially if it falls late in the day
after the road temps have had a chance to warm. However the local
METRO model suggests that won't be the case...at least over
northern portions of those zones. Farther south...for locations
such as Spokane and Coeur d'Alene...snow will also be possible but
amounts will be lighter and road and air temps will be even warmer
yet. So accumulations which occur will generally be confined to
the higher elevations and over grassy surfaces. The central
Panhandle poses an interesting quandary as the snow will begin
much later here...perhaps until late afternoon and continue
through the evening. For simplicity sake and coordination with
neighboring offices we will leave the winter storm watch out for
now. What complicates matters is storm two will come rapidly on
this ones heels...with only a 12 hr break expected before the snow
begins again. Chances are this will need to either addressed be
changed to an advisory or long-lasting warning by the day shift.
Across the western portions of the forecast area (aside from the
crest) persistent downslope flow combined with weak cold air
advection will result in a well-defined rain shadow with very
little if any precipitation expected. fx
Friday through Saturday night...A strong short wave in the
northwest flow will track across the Inland Northwest on Friday.
Lots of dynamics with this wave with GFS and NAM showing strong
lift in the dendritic growth zone, strong q-vector convergence,
along with 130 knot jet stretching from the Cascades southeast
into Central Idaho. This in combination with 850mb winds out of
the west-southwest at 35-45 knots producing upslope flow into the
Idaho Panhandle and Central Panhandle Mountains will yield a burst
of intense snow with 1-2" per hour snowfall rates possible during
the mid morning to early afternoon hours when forcing is
strongest. This pattern especially favors the Central Panhandle
Mountains where models continue to show the highest snow
accumulations.
The Blue Mountains will also be favored with strong upslope with
the NAM model showing .50-.70" of liquid in 12 hours. This in
combination with high snow amt:qpf ratios could yield heavy snow
amounts and thus the Winter Storm Watch will be expanded for this
area. Moderate snow accumulations are also likely on the Camas
Prairie Friday afternoon into Saturday morning when moist
northwest upslope flow develops. The Cascade crest will continue
to see snow on Friday with snow sloping over the crest into
Stehekin, Holden Village, with lesser amounts likely for Plain and
Leavenworth. Strong westerly downslope flow off the Cascades will
likely keep areas in the lee of the Cascades dry such as
Wenatchee, Omak, and Moses Lake. The strong westerly flow will
also likely limit snow accumulations to light amounts of less than
1 inch for the Spokane area. For Friday afternoon as a surface low
deepens over western Montana pressure gradients will tighten which
combined with cold advection will lead to breezy to windy
conditions over most of the region. A few areas around the Palouse
and Pomeroy area may flirt with wind advisory criteria. On
Saturday and Saturday night a cooler and drier north to northwest
flow will develop. JW
Sunday through Thursday...Sunday morning is expected to be a quiet
as a shortwave ridge builds into the region. The Cascades and
Idaho Panhandle maintain a chance for snow showers. The next
system will pass through the region from the NW bringing moisture
and chance of precip for the next several days. The GEM is still
pushing the system 6 hours quicker and heavier precip than the GFS
and ECMWF. The forecast leans to GFS/ECMWF. These models line up
well on the timing but not on the precipitation amounts with the
system. The ECMWF is carrying the larger amounts of precipitation.
With the high temperatures not getting very high above freezing
for the region...most areas can expect snow showers except in the
lower Columbia Basin. A brief period on Sunday evening can bring a
chance of freezing rain as a drier warmer air mass aloft passes
through the region while the surface temperatures remain below
freezing. /JDC
&&
.AVIATION...
06Z TAFS: The first in a series of colder weather systems will
move into the region tonight. Westerly flow across the Cascades
will shadow out much of the area east of the crest. This will keep
KEAT and KMWH dry and conditions VFR. The forecast is a little
more difficult for the eastern zones. KLWS may see a few rain showers
late Thursday afternoon with a lowering deck but VFR. Further
north light and intermittent snow is expected at
KGEG...KSFF...KCOE and KPUW with cigs going down to IFR at times.
At KGEG/KCOE some heavier snow may drop cigs/vsby to LIFR after 21z
but this should be for brief periods. Conditions will improve
after 02Z Friday during a brief break between systems. /EK
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 38 31 38 23 31 19 / 70 70 70 20 20 10
Coeur d'Alene 38 31 37 23 31 16 / 80 80 90 40 20 10
Pullman 38 32 38 24 32 19 / 30 80 90 50 30 10
Lewiston 46 36 47 29 37 23 / 20 50 60 50 30 10
Colville 38 30 38 21 31 20 / 90 70 70 40 20 10
Sandpoint 37 31 36 23 30 17 / 100 100 90 50 20 10
Kellogg 35 31 35 23 29 15 / 100 100 100 80 40 20
Moses Lake 43 29 44 25 35 22 / 20 10 20 10 10 10
Wenatchee 42 32 44 25 36 24 / 30 10 20 10 10 10
Omak 39 28 38 21 31 20 / 50 20 30 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 6 AM this morning to 10 PM PST this
evening for Northern Panhandle.
Winter Storm Watch from 10 AM PST this morning through Friday
evening for Central Panhandle Mountains.
WA...Winter Weather Advisory from 6 AM this morning to 10 PM PST this
evening for Northeast Mountains.
Winter Weather Advisory until 4 PM PST Friday for East Slopes
Northern Cascades.
Winter Storm Watch from this afternoon through Saturday morning
for Northeast Blue Mountains.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 600 AM PST WED DEC 5 2012 IDZ001>004-027-WAZ031-033-036-037-061400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA- NORTHEAST MOUNTAINS- 600 AM PST WED DEC 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY COOLER TEMPERATURES COMBINED WITH A PAIR OF WEATHER DISTURBANCES WILL BRING A GOOD CHANCE FOR LIGHT TO MODERATE SNOW ON THURSDAY AND FRIDAY. SNOW CAN BE EXPECTED AT ALL ELEVATIONS INCLUDING VALLEYS. THE CENTRAL PANHANDLE MOUNTAINS WILL LIKELY RECEIVE THE HIGHEST SNOW ACCUMULATIONS. THIS WILL IMPACT TRAVEL CONDITIONS ON MOST ROADS INCLUDING INTERSTATE 90 FROM 4TH OF JULY PASS TO LOOKOUT PASS. COLDER TEMPERATURES WILL PERSIST INTO THE WEEKEND. IDZ026-WAZ032-034-035-038-041>044-061400- LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 600 AM PST WED DEC 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
1 heavy snow. Local standard time, as filed.
Seven to fifteen inches of heavy wet snow fell across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422425.